Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Cheyenne, WY

September 19, 2017

NWS Cheyenne, WY issued this red flag warning at Sep 19, 2017, 2:45 AM MDT. It took effect at Sep 19, 2017, 11:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 2:45 AM MDT (08:45 UTC)
In effect from
Sep 19, 2017, 11:00 AM MDT
Expired
Sep 19, 2017, 5:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

543 
WWUS85 KCYS 190845
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
245 AM MDT Tue Sep 19 2017

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES LATE THIS
MORNING THROUGH THIS AFTERNOON...

WYZ310-192130-
/O.UPG.KCYS.FW.A.0006.170919T1800Z-170920T0000Z/
/O.NEW.KCYS.FW.W.0017.170919T1700Z-170920T0100Z/
Platte/Goshen/Central and Eastern Laramie-
245 AM MDT Tue Sep 19 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest at 20 to 35 mph with gusts around 45 mph. Winds
  will gradually shift into the west late in the afternoon. 

* HUMIDITY...12 to 17 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly due
  to the strong winds. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ312-313-WYZ309-192130-
/O.NEW.KCYS.FW.W.0017.170919T1700Z-170920T0100Z/
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
245 AM MDT Tue Sep 19 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 312. 
                  Fire weather zone 313. 
                  Fire weather zone 309. 

* WIND...Southwest at 20 to 35 mph with gusts around 45 mph. Winds
  will shift into the west late in the afternoon.

* HUMIDITY...12 to 17 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly due
  to the strong winds. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
282 
WWUS85 KCYS 192036
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
236 PM MDT Tue Sep 19 2017

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES THIS
AFTERNOON...

NEZ312-313-192145-
/O.CAN.KCYS.FW.W.0017.000000T0000Z-170920T0100Z/
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
236 PM MDT Tue Sep 19 2017

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 312 AND 313...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Winds have remained relatively light across the central and
southern Panhandle this afternoon. A cold front will sweep across
late this afternoon bringing gusty northwest winds but cooler
temperatures will allow relative humidities to rise. 

$$

WYZ309-310-192300-
/O.EXT.KCYS.FW.W.0017.000000T0000Z-170919T2300Z/
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
236 PM MDT Tue Sep 19 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
309 AND 310...

* WIND...Southwest 10 to 25 mph...becoming northwest 20 to 35 mph
  with gusts around 40 mph behind a cold front. 
 
* HUMIDITY...12 to 17 percent...but rising quickly after cold
  front passage. 

* THUNDERSTORMS...No thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly 
  dueto the strong winds. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
121 
WWUS85 KCYS 192305
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
505 PM MDT Tue Sep 19 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 309 AND 
310...

.A strong cold front has moves through southeastern Wyoming
bringing relative humidity values well above critical values for
rapid fire growth. Humidity values will increase through the
evening hours as temperatures fall behind the front.

WYZ309-310-200015-
/O.EXP.KCYS.FW.W.0017.000000T0000Z-170919T2300Z/
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
505 PM MDT Tue Sep 19 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 309 AND 
310...

A strong cold front has moves through southeastern Wyoming
bringing relative humidity values well above critical values for
rapid fire growth. Humidity values will increase through the
evening hours as temperatures fall behind the front. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 18, 9:41 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 18, 9:41 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
941 PM MDT Mon Sep 18 2017

.UPDATE...
Issued at 941 PM MDT Mon Sep 18 2017

For the evening update only minor changes to the hourly
temperature forecasts (trending warmer a few locations in the
east), otherwise still looking for a fairly windy day tomorrow for
areas west of Interstate 25 with breezy and warm conditions east
onto the High Plains. Still expecting patchy rains to affect the
western zones by tomorrow afternoon as the cold front moves
southeast across the area. We are advertising a higher fire danger
risk tomorrow along and east of I-25 to include Wheatland,
Torrington and Cheyenne areas due to the potential for low
afternoon humidity ahead of the front, and breezy west to
southwest winds 15 to 25 mph with gusts to near 40 mph at times.
Timing of the front and cloudcover critical to just how low the
humidity will go, but the wind forecast carries a higher
confidence level. Stay tuned by morning for a potential upgrade of
the Fire Weather Watch across parts of southeast Wyoming to a Red
Flag Warning.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM MDT Mon Sep 18 2017

Latest water vapor loop was showing a fairly distinct upper level
trof moving into the Pacific northwest. This feature is inducing
good pressure falls over southeast Wyoming with good downslope
flow. This is yielding to very mild temperatures this afternoon.
Latest visible imagery was showing some high clouds starting to
stream into the western portion of the forecast area. These clouds
will continue to be on the increase overnight, which may limit
radiational cooling especially over the gap areas. As a result,
wind speeds may remain rather high over the gap region at
Arlington tonight, and persist through tomorrow. Wind speeds are
expected to continue increase over southeast Wyoming Tuesday and
will may yield to more Red Flag conditions. We are most confident
in areas east of the Laramie Range in southeast Wyoming tomorrow,
since they will likely not see the cloud cover until late in the
day. Further west, we may see a band of rain showers develop under
the upper level trof and associated jet streak. However, the bulk
of this jet energy is expected to lift northeast out our area by
evening. So we are not real confident on how far east this band of
showers will advance. At this point, it appears the bulk of these
showers will stay west of the Laramie Range tomorrow.

Wednesday will be another breezy and mild day with afternoon highs
in the 60s and 70s.

.LONG TERM...(Wednesday night through Monday)
Issued at 220 PM MDT Mon Sep 18 2017

Attention this period will focus on the large upper trough that
will dig over the western CONUS Weds night and Thursday then move
very slowly eastward through the weekend. Temperature and pcpn
forecasts for late in the week will be tricky as there are some
differences in timing of the arrival of colder air to the area
with the GFS slower to bring in the cooler air as opposed to the
EC. It looks to be dry across the CWA through early Friday then
showers should begin spreading east across the area late Friday.
Saturday and Sunday should be rather cool and showery as periodic
disturbances lift north across the area and overrun the cooler
surface airmass. Bulk of pcpn looks to shift east of the CWA
Monday but some showers still possible mainly around the mtns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM MDT Mon Sep 18 2017

VFR expected overnight across SE Wyoming and the western Nebraska
Panhandle, but changes are coming for tomorrow in the form of
windy conditions along and west of I-25 with gusts by mid morning
approaching 40 kts for Rawlins, Laramie and Cheyenne. We brought
the wind speeds up mid to late morning tomorrow across the
Nebraska Panhandle as models have trended up on west to
gusty southwesterly winds. MVFR ceilings were brought in by
tomorrow afternoon at Rawlins just behind the passing cold front.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Mon Sep 18 2017

Latest surface analysis was showing going good pressure falls
taking place across southeast Wyoming in advance of the upper
level disturbance moving out of the Pacific northwest. These
pressure falls are causing wind speeds to increase across much of
southeast Wyoming. The higher gusts have been taking place near
Rawlins and Douglas where wind speeds are gusting over 35 mph. The
current humidity over Douglas is 15 percent. Therefore, we decided
to issue a Red Flag Warning for 301 this afternoon. Meanwhile,
Rawlins has relative humidities around 20 to 25 percent, due to
higher elevation and some high clouds. Zone 310 has also had some
pretty low humidities as well, but wind speeds have been quite
marginal for Red Flag Criteria. As a result, we are holding off
for zone 310 for now.

The upper level disturbance is expected to move into western
Wyoming tomorrow. Ahead of this disturbance, wind speeds are
expected to become quite gusty. We went ahead and issued a Fire
Weather Watch for tomorrow afternoon in zone 310 due to lack of
cloud cover most of the day, low humidities again, and gusty wind
speeds over 30 mph.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch Tuesday afternoon for WYZ310.

NE...None.
&&

UPDATE...JG
SHORT TERM...REC
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, Sep 18, 5:45 AM MDT, 21 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
545 AM MDT Mon Sep 18 2017

WYZ101>119-191145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
545 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very windy conditions are expected across much of southeast
Wyoming on Tuesday, with wind gusts of 40 to 50 MPH possible.

Periods of rain and mountain snow are expected on Tuesday, mainly
along and west of the Laramie Range. Snow levels may fall to near
8000 feet elevation. 1 to 3 inches of snow may fall over the high
peaks at elevations above 9000 feet.

A weather disturbance is expected to impact the region from
Friday through at least Sunday. Much colder temperatures will
accompany this system, along with good chances for precipitation.
Rain could mix with, or change entirely to snow at elevations as
low as 5500 feet.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-191145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
545 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A weather disturbance is expected to impact the region from
Friday through at least Sunday. Much colder temperatures will
accompany this system, along with good chances for precipitation.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:45 PM MDTSpecial Weather StatementCYSCarbon90 min
Sep 19, 5:15 PM MDTSpecial Weather StatementCYSAlbany, Carbon30 min

Nearby

Red Flag Warnings in Wyoming, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.